Emergency Medicine Forum

Keeping up with Emergency Medicine information

Emergency Medicine Forum header image 1

Case #170 “Lightning Storm” by Dr. Belinda Kakos

April 23rd, 2014 · Medical Emergencies

36 yo AA male is brought in by EMS at 8 am stating that he has been awake, lying in bed since 3 am unable to move or feel his legs. Wary and pensive he states that he lives alone, is the youngest of four with no pertinent family history and has been feeling weak not having much of an appetite in the last few days. This time of year is hard for him as he still mourns his mother’s death. He was able to move all of his extremities yesterday. He denies IVDA, trauma, is unemployed and says that he should be taking medicines (for something, but he is not sure what it is for) and has not taken any in a long time. He denies fever, chills, URI symptoms, chest pain, bladder bowel issues or back pain. The ROS is remarkable only for his lower extremity complaints. The patient is placed in the Resuscitation bay, the nurses establish IV access, draw and hold blood for labs, and the ER techs work towards placing the patient on the monitor.
Vitals: Temp: 36.8°C, HR 94, RR 20 120/72 98% on RA.

I ask the patient to move his legs and he is only able to move his feet in a circular fashion. He is unable to lift either leg against gravity. Checking sensation, it appeared he had loss of sensation of both legs. Pokes along the feet elicit a response, above the feet…no response. Upper extremity strength is 5/5 bilaterally and normal sensation. The cranial nerves are intact and I am unable to elicit deep tendon reflexes at the patella or ankle. Rectal Exam reveals a normal rectal tone. The rest of the physical exam is unremarkable.

I look up at the monitor and the patient is in a stable wide complex tachycardia, in mid-sentence as he tells us he has no allergies, his eyes roll to the back of his head and he arrests. We initiate ACLS protocol; he receives a jolt of electricity at 200J and wakes up amnestic to the events. He returns to a sinus rhythm, in time for an EKG and then promptly reverts to a stable wide complex tachycardia.

We start an Amiodarone drip, hang Magnesium Sulfate 2gms IVPB and call the CICU. He is able to tell us that he has no significant surgical history, denies illicit substance use and his EKG shows a QTc of 711 ms. Following a chest x-ray, he arrests again, receives another jolt of electricity, reverts to a sinus rhythm and is started on a Lidocaine drip.

1. What are common clinical manifestations of this disease process?
Thyrotoxic Periodic Paralysis (TPP) usually presents in men between the ages of 20-40 of Asian descent and has been described in the African American, Hispanic and Caucasian populations. Patients will present following heavy exertion and a high carbohydrate meal or in the middle of the night/early morning hours. They’ll note an acute onset of symmetrical proximal lower-extremity muscle paralysis. Acute episodes may be preceded by muscle stiffness, aches or cramps. Emotional stress, infection, alcohol ingestion, exposure to cold and drugs like diuretics, insulin, or steroids may precipitate the attacks.

2. What lab draw will aid in the diagnosis?
TSH.
New onset arrhythmias should prompt a check of the thyroid function. The cardiac arrhythmias associated with thyroid abnormalities are typically supraventricular in nature. However, there are emerging reports of ventricular abnormalities as a presentation. This patient had a TSH of

3. What should be considered for initial management?
Management should be directed towards correcting the underlying abnormality. For my patient that presents with cardiac instability, replacement of the electrolytes is key. For most patients, starting PTU and Propranolol should be first as the underlying issue is thyrotoxicosis. I got the electrolyte panel first and started potassium replacement.
With TPP hypokalemia is a reflection of the intracellular shift of potassium by the thyroid hormone sensitizing Na+/K+–ATPase rather than depletion of total body potassium. Treatment of TPP includes prevention of this shift of potassium by using Propranolol a nonselective beta-blocker and correcting the underlying hyperthyroid state.

4. What complications should be anticipated in the treatment?
Hyperkalemia

Potassium replacement must occur slowly and with frequent level checks. No more than 90 meq in a 24 hour period so as to prevent rebound hyperkalemia. As the muscles start recovering, they will release the shifted potassium and phosphorus. Aggressive replacement of potassium will cause hyperkalemia. Maintaining a euthyroid state prevents TPP.

Outcome:
The patient was sent to the CICU and was started on PTU and propranolol. He recovered function of his lower extremities, had the antiarrhythmics discontinued and walked out of the hospital 2 days following his initial presentation. He received counseling in regards to medication compliance.

CME NOW AVAILABLE: Now you can earn one FREE credit hour in Category I towards the requirements for Michigan licensure and of the Physician’s Recognition award of the AMA by completeing the following EM Forum CME test.

References:

1. Abhishek Vijayakumar, Giridhar Ashwath, Durganna Thimmappa “Thyrotoxic Periodic Paralysis: Clinical Challenges”J Thyroid Res. 2014; 2014: 649502. Published online Feb 20, 2014. Accessed at: http://www.hindawi.com/journals/jtr/2014/649502/
2. Chandra PA, Vallakati A, Chandra AB, Pednekar M, Ghosh J. “Repetitive monomorphic ventricular tachycardia as a manifestation of suboptimally treated thyrotoxicosis.” Am Heart Hosp J. 2010 Winter;8(2):E113-4. Accessed at: http://www.medscape.com/medline/abstract/22022738J
3. Anjo D1, Maia J, Carvalho AC, Castro H, Aragão I, Vieira AP, Reis AH, Borges F, Torres S. “Thyroid storm and arrhythmic storm: a potentially fatal combination.” Am J Emerg Med. 2013 Sep;31(9). Accessed at: http://www.ncbi.nlm.nih.gov/pubmed/23707002
4. Patel H, Wilches LV, Guerrero J. “Thyrotoxic Periodic Paralysis: Diversity in America.” J Emerg Med. 2013 Dec 4. Accessed at: http://www.jem-journal.com/article/S0736-4679(13)01097-4/abstract
5. Lien Lam, Rajasree J. Nair, Leslie Tingle Thyrotoxic periodic paralysis Proc (Bayl Univ Med Cent). Apr 2006; 19(2): 126–129. Accessed at: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1426181/
6. Manoukian MA, Foote JA, Crapo LM. Clinical and metabolic features of thyrotoxic periodic paralysis in 24 episodes. Arch Intern Med. 1999;159(6):601–606. Accessed at: http://www.ncbi.nlm.nih.gov/pubmed/10090117
7. Mellgren G, Bleskestad HI, Aanderud S, Bindoff L. Thyrotoxicosis and paraparesis in a young woman: case report and review of the literature. Thyroid. 2002;12(1):77–80. Accessed at: http://www.ncbi.nlm.nih.gov/pubmed/11838735

→ No CommentsTags: